Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 193, NWS Paducah, KY

May 15, 2003Bollinger County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 15, 2003, 12:43 AM CDT for Bollinger County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2003, 12:43 AM CDT (05:43 UTC)
Expired
May 15, 2003, 1:15 AM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:25 PM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, May 14, 3:25 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT WED MAY 14 2003

CURRENT FORECAST REMAINS IN GOOD SHAPE...SO ONLY MINOR TWEAKS
ANTICIPATED. PRIMARY FORECAST CONCERN REMAINS THE PERIODIC CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

MID-AFTERNOON TIME LAPSE OF AREA RADARS INDICATES VERY LITTLE IN THE
WAY OF PRECIPITATION ACROSS THE REGION TODAY. ONLY A FEW SHOWERS
WERE NOTED IN THE VICINITY OF THE LAKES REGION IN WESTERN
KENTUCKY...IN ADDITION TO A FEW SHOWERS IN SOUTHWEST INDIANA.

A WEAK WEATHER SYSTEM IS EXPECTED TO PROGRESS ACROSS THE REGION
TONIGHT...SO FEEL OBLIGED TO MAINTAIN SMALL CHANCE POPS. WILL ALSO
MAINTAIN SMALL CHANCE POPS ON THURSDAY...AT LEAST UNTIL A WEAK COLD
FRONT CLEARS THE REGION BY LATE AFTERNOON.

A BRIEF REPRIEVE FROM THE RAIN CHANCES WILL BE IN ORDER THURSDAY
NIGHT AND EARLY FRIDAY. ETA/GFS MODELS DISAGREE ON THE TRACK OF THE
NEXT SYSTEM AS IT HEADS EAST ACROSS THE PLAINS ON FRIDAY...WITH THE
GFS FARTHER NORTH THAN THE ETA AND NGM. EVEN THOUGH THE GFS SOLUTION
IS GENERALLY PREFERRED...QPF SEEMS SOMEWHAT OVERDONE. THUS...WILL
NOT INTRODUCE ANY PRECIPITATION TO THE FORECAST UNTIL FRIDAY
AFTERNOON.

SHOWER AND THUNDERSTORM CHANCES WILL PERSIST THROUGHOUT THE UPCOMING
WEEKEND AS A CUT-OFF UPPER-LEVEL LOW TRUDGES SLOWLY EAST ACROSS THE
REGION. A COMPARISON OF THE GFS AND ECMWF REVEALS A FAIRLY SIMILAR
SOLUTION THROUGH THE WEEKEND...WITH THE GFS A BIT FASTER IN SWEEPING
THE SYSTEM EAST OF THE REGION BY LATE SUNDAY. PREFER A COMPROMISE
FOR NOW.

NEXT WEEK SHOULD START OFF DRY IN THE PRESENCE OF A WEAK UPPER-LEVEL
RIDGE. WILL INTRODUCE A CHANCE OF PRECIPITATION TUESDAY NIGHT AND
WEDNESDAY MORNING AS THE NEXT FRONTAL SYSTEM SWEEPS ACROSS THE AREA.
PREFER A BLEND OF THE FWC/MAV GUIDANCE WITH A HEDGE TOWARD THE
WARMER FWC NUMBERS...INCLUDING FRIDAY WHICH FEATURES A 15 DEGREE
DIFFERENCE BETWEEN THE TWO.

.PAH...NONE.

RJP
Hazardous weather outlook, May 14, 8:28 PM CDT, 4 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT OVER PARTS OF
SOUTHEAST MISSOURI...PARTS OF WESTERN KENTUCKY AND ALL OF SOUTHERN
ILLINOIS. LARGE HAIL AND DAMAGING WINDS WILL BE MAIN HAZARD FROM ANY
SEVERE STORMS. THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS ACROSS
THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF THUNDERSTORMS OVER THE REGION ON THURSDAY AND
THEN AGAIN FROM FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...ALONG AND NORTHWEST OF PIEDMONT MISSOURI TO PADUCAH
KENTUCKY TO MARION KENTUCKY TO MOUNT CARMEL ILLINOIS LINE...SHOULD
BE ALERT FOR THE POSSIBILITY OF HAIL OR DAMAGING WINDS FROM STORMS
THAT MAY DEVELOP OR MOVE INTO YOUR AREA.

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AS THUNDERSTORM DEVELOP
ALONG AN ADVANCING COLD FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF
THESE STORMS MAY BECOME SEVERE.

DFS

In the hours before

Local storm report, May 14, 10:01 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0952 PM    2E PIEDMONT               MO   0.88 INCH HAIL
05/14/03   WAYNE                          RELAYED BY ESPOTTER
Local storm report, May 14, 11:11 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    1E DUDLEY                 MO   0.88 INCH HAIL
05/14/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 14, 11:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    DEXTER                    MO   0.75 INCH HAIL
05/14/03   STODDARD                       REPORTED BY POLICE

1114 PM    2SW DEXTER                MO   1.00 INCH HAIL
05/14/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTER...AND RELAYED
                                          THROUGH LAW ENFORCEMENT

1115 PM    3SW DEXTER                MO   1.75 INCH HAIL
05/14/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTER...RELAYED THROUGH
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:36 AM CDTSevere Thunderstorm WarningPAHUnion24 min
May 15, 12:28 PM CDTSevere Thunderstorm WarningPAHDaviess47 min
May 15, 6:15 PM CDTSevere Thunderstorm WarningPAHTodd30 min
May 14, 10:09 PM CDTSevere Thunderstorm WarningPAHJackson, Perry51 min
May 15, 9:33 AM CDTSevere Thunderstorm WarningPAHEdwards32 min
May 15, 9:51 AM CDTSevere Thunderstorm WarningPAHWabash34 min
May 14, 9:27 PM CDTSevere Thunderstorm WarningPAHPerry48 min
May 14, 9:43 PM CDTSevere Thunderstorm WarningPAHCarter, Wayne47 min
May 14, 10:26 PM CDTSevere Thunderstorm WarningPAHButler, Wayne49 min
May 14, 10:45 PM CDTSevere Thunderstorm WarningPAHStoddard45 min
May 15, 1:15 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard30 min
May 15, 2:07 AM CDTSevere Thunderstorm WarningPAHMississippi23 min
May 15, 2:30 AM CDTSevere Thunderstorm WarningPAHMississippi30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.